Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Raynaud's Phenomenon


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 05/21/2000]
Question: I have had a minor case of Reynauds disease or syndrome for 20 years. It recently became more severe about the time I started to take lotensin (20 mg daily)for high blood pressure. Could the lotensinour e exacerbated the Reynaud problem?

Answer: Beta blockers can clearly exacerbate Reynaud's symptoms, the usual treatment would be a calcium channel blocker(Procardia is probably the best) which would also treat your hypertension.

Raynaud's Disease Treatment [posted 8/5/98]
Question: My 16 year old granddaughter has had Raynaud's for 3 years. She also has allergies and severe dry skin. What is the current recommended treatment?

Answer: Raynaud's Phenomenon is due to spasm of the peripheral arteries. This can be either prevented or treated. Prevention is to avoid any of the potential triggering factors. These include vibration, trauma, cold, etc. Treatment is usually with calcium channel blockers. Procardia is usually the drug of choice although Plendil is also used.

Raynaud's Disease
Question: I would like to know what I can expect in the future regarding the disease? Does it lead to problems with your health other than having cold extremities? I have had this condition for over one year and it seems to be getting worse lately. I am also wondering if it would benefit me to move to a warmer part of the country?

Answer: Raynaud's Disease or Raynaud's Phenomenon relates to spasm of the small arteries in the feet and hands under different stimuli. This is usually cold exposure although vibration, repeated trauma(aerobic exercise for example) and other stimuli will produce it. It is a painful throbbing of the hands or feet with either purple or white discoloration following the pain. In severe cases, it can lead to sufficient loss of blood to cause loss of tissue and amputation. However, usually it is a painful nuisance. About 5-10% of women have this problem and 1-2 % of men. It appears to be related to "connective tissue disorders" since it is markedly increased with lupus and other connective tissue disorders. Treatment centers on avoiding the cold(or other stimuli) which causes the problem or use of calcium channel blockers(particularly procardia, plendil etc.) to block the peripheral spasm. Occasionally, an aspirin a day will help.

Raynaudís syndrome
Question: I have a 5 year old with severe CP and uncontrolled seizures. He currently is on depakote, klonopin and vigabatrin. He was started on augmentin then switched to septra in the beginning of April . Two weeks later his nails and lips were turning blue. Doctors said it was Raynaudís syndrome and increased the dosage. The problem is that this child is still withdrawn and listless to date. Do you have any ideas on side effects of drugs or other avenues to try? Echo and ekg came out OK.

Answer: I'd like to help, but this is too complicated for simple answers. Have his drug levels been tested lately? Also, Raynaud's rarely affects the lips. Rather, this sounds like cyanosis. I'd ensure his oximetry is OK. Some patients have reactions to the sulfa in septra especially if they are G6PD patients, which would yield a possible answer to the blue lips.

Raynaudís Phenomenon
Question: My 12 year old daughter has Raynaudís and is effecting her bones. Is there any relief for her stiff joints, other than Advil? Will she progressively get worse, and be homebound?

Answer: Raynaud's Phenomenon usually doesn't cause still joints, just loss of blood to the fingers and feet (usually provoked by cold, vibration, exercise, etc.). However, Raynaud's is often seen with other connective tissue diseases which do cause stiff joints. So, her prognosis depends on the other diagnosis. Treatment for Raynauds (usually vasodilators like procardia, etc.) is often helpful.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.